Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 30, NWS Raleigh, NC

August 19, 2016Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 19, 2016, 9:52 PM EDT for Sampson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 9:52 PM EDT (01:52 UTC)
Expired
Aug 20, 2016, 12:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1953 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS52 KRAH 200152
FFWRAH
NCC163-200445-
/O.NEW.KRAH.FF.W.0030.160820T0152Z-160820T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
952 PM EDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1245 AM EDT

* AT 948 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  NEWTON GROVE HIGHWAY IN NORTHERN SAMPSON COUNTY IS CLOSED DUE TO
  HIGH WATER. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN WITH
  ADDITIONAL HEAVY SHOWERS AND STORMS MOVING INTO THE WARNED AREA.
  ADDITIONAL RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NEWTON GROVE...HOBBTON AND SPIVEY'S CORNER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3518 7864 3525 7861 3531 7855 3531 7854
      3526 7848 3526 7841 3529 7830 3522 7824
      3520 7816 3512 7817 3512 7831

$$

KDS/BLS
2 follow-up statements
517 
WGUS72 KRAH 200311
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1111 PM EDT FRI AUG 19 2016

NCC163-200445-
/O.CON.KRAH.FF.W.0030.000000T0000Z-160820T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAMPSON NC-
1111 PM EDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
NORTHERN SAMPSON COUNTY...

AT 1110 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
NEWTON GROVE HIGHWAY IN NORTHERN SAMPSON COUNTY HAS BEEN CLOSED DUE
TO HIGH WATER FROM EARLIER THUNDERSTORMS. AROUND TWO INCHES OF RAIN
HAVE ALREADY FALLEN. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO REDEVELOP AND AFFECT PORTIONS OF THE WARNED AREA FOR THE
NEXT HOUR OR SO.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NEWTON GROVE...HOBBTON AND SPIVEY'S CORNER. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO PERHAPS AS MUCH AS TWO
INCHES WILL BE POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3518 7864 3525 7861 3531 7855 3531 7854
      3526 7848 3526 7841 3529 7830 3522 7824
      3520 7816 3512 7817 3512 7831

$$

26
748 
WGUS72 KRAH 200417
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1217 AM EDT SAT AUG 20 2016

NCC163-200423-
/O.CAN.KRAH.FF.W.0030.000000T0000Z-160820T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAMPSON NC-
1217 AM EDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR NORTHERN SAMPSON COUNTY IS
CANCELLED...

THE SAMPSON COUNTY 9...1...1 COMMUNICATIONS CENTER REPORTED THAT
NEWTON GROVE HIGHWAY HAS REOPENED FROM EARLIER HIGH WATER. WHILE
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
OVERNIGHT...NO ADDITIONAL FLOODING IS EXPECTED. 

LAT...LON 3518 7864 3525 7861 3531 7855 3531 7854
      3526 7848 3526 7841 3529 7830 3522 7824
      3520 7816 3512 7817 3512 7831

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 8:05 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 19, 8:05 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
805 PM EDT FRI AUG 19 2016

.SYNOPSIS...
A series of mid-level disturbances will track across the Southern
Middle Atlantic states, atop a lee surface trough through Saturday.
A cold front will move through the area Sunday night bringing
noticeably cooler and less humid air into the area for the first
half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 338 PM Friday...

A series of upper level disturbances tracking the region will continue
to fuel scattered showers and storms across the area this afternoon and overnight.
Of particular interest is what looks to be a possible MCV over eastern TN that is
supporting a cluster of storms thats currently crossing the Southern NC mountains.
This feature is forecast to cross the area between 00 to 12z Saturday, with
latest HRRR suggesting an increase in coverage from west to east late this
afternoon and evening, a bit later than normal in the diurnal cycle.

Per SPC Meso-analysis page, effective shear values are better
than previous expected, between 30 to 35 kts, more than
sufficient to support a strong to severe cluster or two with moderate
instability of a 1000-2500 J/Kg of MLCAPE.  However, still think that
the weak mid-level lapse rates and the late arrival of the upper
disturbance will limit severe threat before nocturnal cooling sets in
and stabilizes the airmass. Additionally, training cells with the moist ~2" PWAT
airmass will result in areas of heavy rain and a flooding threat in
mainly urban and poor drainage areas.

Lows in the lower to mid 70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 215 PM Friday...

Mid/upper vort disturbances riding atop the flat subtropical ridge in
place over the SE US will continue to interact with the high ~2.0" PWAT airmass
that stretches from the Southern Plain northeastward into the Southern Mid-Atlantic
States. Coupled with weak low-level convergence along a lee side trough that bisects
Central NC, ribbons of DPVA will support scattered showers and storms at
anytime Saturday-Saturday night, though coverage is expected to decrease in coverage
during the evening and overnight as boundary layer cools and stabilizes. High temps on
Saturday are expected to be in the upper 80s to around 90. Lows in the lower to
mid 70s.

Severe threat will continue to remain low, limited by the weak mid-level lapse rates.
Locally heavy rain and isolated flood will pose a threat, mainly in urban and poor drainage
areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 320 PM Friday...

Sunday: A cold front is set to cross the area on Sunday afternoon as
the parent low spins through eastern Canada. The front should be
fairly progressive as it comes through so although available
moisture is high, storms shouldn't last long enough to cause too
much of a flooding concern. Some strong storms are possible with
damaging winds the most likely threat but shear and instability are
not overly impressive with this system. In addition the upper jet
remains well to the north with the best vorticity not coming through
until late Sunday evening. Therefore key elements do not appear to
be lining up for an overly extensive severe event although an
isolated severe is not out of the question. Highs Sunday upper 80s
to low 90s. Lows are trickier depending on timing of the front, but
should be in the mid 60s to the low 70s.

Monday through Friday: High pressure remains over the area for much
of the work week as a much welcomed cooler and drier airmass moves
into central NC. Expect mostly sunny skies with max temperatures in
the mid 80s for much of the week before warming to around 90 degrees
on Friday. Lows during this period generally in the mid 60s with
dewpoints in the upper 50s to low 60s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 805 PM Friday...

Numerous showers and storms continue to bubble eastward over the
southern coastal plain, generally east of KFAY, with a few scattered
showers extending back to the northwest toward KGSO/KINT.  This is
all associated with weak disturbances aloft tracking east across the
area and an assortment of outflow boundaries that have become
focused between the northwest Piedmont and the southern coastal
plain.  Some showers may continue to pop up overnight as a notable
disturbance just crossing the Blue Ridge. Meanwhile, hi-res guidance
suggest some low clouds are possible north of the aforementioned
boundaries, more so toward KRWI around 09z. Confidence is only low
to medium, however.

Scattered storms are expected again Saturday afternoon, though
possibly not as many given less forcing and a focus of best
instability further to the south and east.

Outlook:  A cold front will likely bring another round of storms and
adverse aviation conditions on Sunday, before a drier and more
stable airmass settles over the area early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...RTE
AVIATION...BS
Hazardous weather outlook, Aug 19, 4:03 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT FRI AUG 19 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-202015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
403 PM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

WHILE THE PROBABILITY IS LOW...SLOW MOVING SCATTERED
THUNDERSTORMS THAT OCCUR OVER URBAN AREAS MAY LEAD TO MINOR
FLOODING OF STREETS AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WHILE THE PROBABILITY IS LOW...SLOW MOVING SCATTERED
THUNDERSTORMS THAT OCCUR OVER URBAN AREAS MAY LEAD TO MINOR
FLOODING OF STREETS AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 7:30 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT FRI AUG 19 2016

NCZ077-200000-
HARNETT   NC-
730 PM EDT FRI AUG 19 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
HARNETT COUNTY UNTIL 800 PM EDT...

AT 729 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUNN...OR 7 MILES SOUTHEAST OF LILLINGTON...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LILLINGTON...DUNN...ERWIN...COATS AND BUIES CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND GUSTS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3526 7870 3527 7873 3526 7882 3539 7883
      3543 7874 3542 7860 3540 7860 3539 7858
      3536 7856 3534 7853 3532 7854 3530 7858
      3527 7858 3525 7862
TIME...MOT...LOC 2329Z 293DEG 17KT 3534 7870

26

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.